The U.S. Food and Drug Administration (FDA) has released a safety information update warning of vision loss resulting from use of the drug Adcirca (tadalafil), a PDE5 inhibitor intended to treat erectile dysfunction and enlarged prostate in men, as well as hypertension in both men and women.
Taking Adcirca has been linked to non–arteritic anterior ischemic optic neuropathy (NAION), which can lead to decreased vision or permanent loss of sight. According to the FDA, NAION “has been reported postmarketing in temporal association with the use of all PDE5 inhibitors.” There are between 2.5 and 11.8 incidences of NAION per 100,000 men each year in U.S. men aged 50 years or older. A study was conducted into whether recent repeated use of the PDE5 inhibitor class of erectile dysfunction drugs is associated with acute onset of NAION. The results suggested that patients who used a PDE5 inhibitor episodically within four days were twice as likely to be diagnosed with NAION.
The agency notes that it is not conclusive whether NAION is caused by PDE5 inhibitors. Other health factors and previously existing conditions may have contributed to the diagnoses. In any case, the FDA is urging doctors and physicians to discuss the risks of NAION in patients who have already experienced the problem in one eye.
Always consult your health care provider when stopping or switching medications. If you or someone you know was diagnosed with NAION after using a PDE5 inhibitor such as Adcirca, you should consider contacting an attorney to discuss your case. You may be eligible to receive compensation through a PDE5 inhibitor lawsuit.